Alert archive / Iowa / Special Weather Statements in 2017

Special Weather Statement, NWS La Crosse, WI

March 23, 2017Chickasaw County, Fayette County, Iowa

NWS La Crosse, WI issued this special weather statement at Mar 23, 2017, 3:12 PM CDT for Chickasaw County, Fayette County, Iowa. It was in force for 48 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 23, 2017, 3:12 PM CDT (20:12 UTC)
Expired
Mar 23, 2017, 4:00 PM CDT
In force
48 min
Issued by
NWS La Crosse, WI

Counties Chickasaw County, IA, Fayette County, IA

The radar

The La Crosse radar (KARX), 125 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 23, 3:35 PM CDTHAIL 0.887 Nw Westgate, IA.
Mar 23, 3:45 PM CDTHAIL 1.757 Ssw Westgate, IA.
Mar 23, 3:45 PM CDTHAIL 27 Ssw Westgate, IA.
Mar 23, 3:50 PM CDTHAIL 11 W Oelwein, IA.
Mar 23, 3:50 PM CDTHAIL 1.75Oelwein, IANUMEROUS REPORTS OF GOLF BALL SIZED HAIL IN OELWEIN VIA SOCIAL MEDIA.
Mar 23, 3:50 PM CDTHAIL 1.75Oelwein, IA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1792 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

469 
WWUS83 KARX 232012
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT THU MAR 23 2017

IAZ019-029-232100-
Chickasaw-Fayette-
312 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT FAYETTE AND CHICKASAW
COUNTIES...

At 310 PM CDT, a strong thunderstorms were located near Nashua to 
near Waverly, moving east at 55 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Oelwein, New Hampton, West Union, Nashua, Fayette, Fredericksburg, 
Elgin, and Clermont.

LAT...LON 4264 9208 4291 9208 4291 9255 4310 9255
      4310 9208 4308 9208 4308 9161 4264 9161
TIME...MOT...LOC 2010Z 257DEG 47KT 4283 9242 

$$

DTJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Mar 23, 12:38 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Mar 23, 12:38 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1238 PM CDT Thu Mar 23 2017

.SHORT TERM...(Today and tonight)
Issued at 333 AM CDT Thu Mar 232 2017

Main fcst concerns are increasing rain chances thru today/tonight
and TSRA chance later this afternoon/tonight.

Data analysis at 06z had Can high pressure centered near Detroit and
a broad area of low pressure from Saskat to NM. Broad area of
tighter pressure gradient and south flow between the two thru the
plains spreading warmth/moisture northward. Leading mid level
moisture/clouds were spread east across WI while leading lower
clouds/Gulf of Mex moisture was lifting into SE Neb/SW IA. Some
radar returns across central MN/northern WI with the warm advection/
moisture transport near 700mb but few if any report of precip
reaching the ground due to the very dry sfc-800mb airmass with the
Can high still over the region.

23.00z model runs initialized quite well. Solutions quite similar at
the larger scales as the troughing/energy coming thru the central/
southern Rockies and develops a 500mb low over western KS by 12z
Fri. Overall trend favors more progressive/further NE of the earlier
runs with the 500mb low position at 12z Fri. Smaller scale
differences as early as this afternoon (Nam starting to appear as an
outlier) have impacts on the sensible weather across the area thru
tonight and lower the overall short-term confidence. Short-term fcst
confidence is above average but shy of good this cycle.

For the short term, Gulf of Mex moisture spreads quickly NE
into/across the area today, with PW values climbing into the 1+ inch
range this afternoon. With this moisture comes some MUCAPE of as
much as 250-600 J/KG for the afternoon into early evening hours.
Model soundings showing potential for less CIN to convecting 850-
800mb parcels as some stronger 850-700mb warm advection/isentropic
lift and some FN-convergence in this layer would lift NE across the
fcst area with the elevated warm front. Evening crew introduced a
TSRA mention centered on 00z this evening. This looks good and
expanded/refined timing/aerial coverage a bit to match the
frontal/lift timing and neighboring grids. Other focus for today is
a bit more delay in precip chances spreading NE across the area, now
mainly during the mid to late afternoon hours, and more over the
NW half of the fcst area with the stronger low level moisture
transport/theta-e convergence. In fact, the SE end of the fcst
area may well stay dry thru today into this evening. stronger low
level forcing and moisture transport/theta-e convergence remains
focused over the N half of the fcst area tonight, closer to the
sfc-850mb frontal boundary. Some weak MUCAPE progged in the area
later tonight but model soundings showing this cape may be harder
to release with more warming/capping around 700mb and lesser
overall lift thru the column. Left TSRA mention out of the late
tonight into Fri morning grids for now.

Even lesser confidence on precip amounts this afternoon/tonight.
Models 'all over the board' with potential QPF thru tonight, ranging
from totals of few hundreths to upwards of an inch. Not to
mention differences where the heavier QPF would occur. Will stay
with the model/ensemble consensus QPF thru tonight for now. Will
just have to plan on some shorter term adjustments/updates when it
become clearer where the potential heavier band of rain is going
to set up.

.LONG TERM...(Friday through Wednesday)
Issued at 333 AM CDT Thu Mar 23 2017

For Friday thru Saturday night: main fcst concerns this period are
rain chances and amounts mainly Fri thru Sat.

23.00z model runs remain similar enough at 500mb as the mid level
low slowly migrates to western MO by 12z Sat. Solutions then begin
to diverge Sat/Sat night as the mid level continues E/NE Sat/Sat
night. Even with these differences, the lower level features remain
rather similar, with all models progging the sfc low about 1009mb
over central IL at 12z Sun. Fcst confidence for Fri thru Sat night
is average to good this cycle.

Confidence is high that it will rain across much of not all of the
area Fri thru Sat. This as the main forcing/lift with the closed sfc-
500mb circulation approaches/moves into the mid MS valley. As
expected, plenty of detail differences when/where the stronger
surges of moisture/lift rotating around the low will move across the
area, so will stay with the model/ensemble consensus. Highest rain
chances across the north half of the fcst area Fri morning with/near
the frontal/F-Gen forcing, translating slowly south across the fcst
area Fri afternoon/night as the mid level circulation approaches. By
Sat afternoon/evening the sfc-700mb FN convergence north/east of the
circulation begins to weak and shift into the OH valley, along
with the stronger of the moisture transport and higher PW
airmass. Rain chances decreasing to the 20-50% range by Sat night
reasonable. Detail differences where the main F-Gen precip band
would be across the area from Fri into Sat morning, and where any
heavier QPF would fall. Most Individual models/ensemble members
produce near 2 inches or more of rain in their main F-Gen precip
band, but the issue is where. Again will stay with the
model/ensemble consensus QPF across the area these periods, which
produce totals of 1 to 1.5 inches from tonight thru Sat.

For Sunday thru Wednesday (days 4-7): main fcst concerns this period
are small/lingering rain chance Sun, above normal temps into the
middle of next week.

Model runs of 23.00z show decent agreement on the mid level low
to fill/open up Sun as it is pushed east by the next shortwave
troughs into both the central and northern plains. Enough lower
level moisture/cyclonic flow looking to remain over the area on
Sun for continued small -RA chances, mainly over the east side of
the fcst area. Drying Mon/Tue/Wed reasonable with area split
between one trough/shortwave passing north of region and the
southern stream wave crossing the mid/lower MS valley. Reasonable
model consensus for mid level shortwave ridging to build across
the region for Tue into Wed. Thru all this, the flow across NOAM
next week remains split, with the colder air held well north in
Can. Even with sfc high pressure nosing in from the north Tue/Wed,
temps into the middle of next week trending a category or two
above normal look well trended.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1238 PM CDT Thu Mar 23 2017

Main taf concerns through the period is rain moving into the region
and ceilings lowering into IFR at the RST/LSE taf sites. Low
pressure on the lee-side of the Rocky Mountains is expected to
push into Kansas through the taf period. Southerly winds ahead of
the low pressure system will continue to advect low level moisture
into the region. With the low level moisture...precipitation
chances will increase across the area at both RST/LSE taf sites
and MVFR conditions lowering to IFR conditions at the RST/LSE taf
sites mainly after 08z Friday. Low level wind shear will also
occur at both taf sites between 07-11z Friday.

&&

.HYDROLOGY...(Thursday night through Wednesday)
Issued at 333 AM CDT Thu Mar 23 2017

It continue to look like the area will be in a prolonged rainy
period from tonight into Sat night as deeper moisture/lift spread
slowly across the region. PW values in the range of 2 to 3 std
deviations above normal across the area much of this period.
Depending on the track of the sfc-mid level low thru the mid MS
valley during this period, the potential exits for a band of
rainfall totals near/greater than 2 inches somewhere across the
fcst area. Otherwise, most rain totals will likely be in the 1 to
1.5 inch range. With this rain spread out over as much as 2 1/2
days, only anticipating within bank rises on area rivers at this
time.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM....RRS
AVIATION...DTJ
HYDROLOGY....RRS
Hazardous weather outlook, Mar 23, 4:54 AM CDT, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
454 AM CDT Thu Mar 23 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-241100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
454 AM CDT Thu Mar 23 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible this afternoon into this
evening. Lightning and small hail will be the main hazards with
any thunderstorm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of rain Friday through Saturday may produce rises on area
rivers and streams.

.SPOTTER INFORMATION STATEMENT...

Reports of any hail would be appreciated today into this evening.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Wetenkamp

In the hours before

Special weather statement, Mar 23, 2:04 PM CDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service La Crosse WI
204 PM CDT THU MAR 23 2017

IAZ008-018-019-232000-
Floyd-Chickasaw-Mitchell-
204 PM CDT THU MAR 23 2017

...A COUPLE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
MITCHELL...FLOYD AND WESTERN CHICKASAW COUNTIES...

At 201 PM CDT, a couple of strong thunderstorms were located near
Rockwell, and near Alexander, moving east at 55 mph.

Winds in excess of 40 mph and half inch hail are possible with
these storm.

Locations impacted include...
Charles City, Osage, Nashua, Nora Springs, Ionia, Chickasaw,
Colwell, Orchard, and Howardville.

LAT...LON 4328 9302 4330 9256 4321 9255 4321 9252
      4291 9236 4291 9302
TIME...MOT...LOC 1901Z 253DEG 47KT 4301 9326

DTJ
Special weather statement, Mar 23, 3:12 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
312 PM CDT THU MAR 23 2017

IAZ019-029-232100-
Chickasaw-Fayette-
312 PM CDT THU MAR 23 2017

...A STRONG THUNDERSTORM WILL AFFECT FAYETTE AND CHICKASAW
COUNTIES...

At 310 PM CDT, a strong thunderstorms were located near Nashua to
near Waverly, moving east at 55 mph.

Wind gusts up to 50 mph and dime size hail are possible with this
storm.

Locations impacted include...
Oelwein, New Hampton, West Union, Nashua, Fayette, Fredericksburg,
Elgin, and Clermont.

LAT...LON 4264 9208 4291 9208 4291 9255 4310 9255
      4310 9208 4308 9208 4308 9161 4264 9161
TIME...MOT...LOC 2010Z 257DEG 47KT 4283 9242

DTJ

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 4:26 PM CDTSevere Thunderstorm WarningARXGrant49 min
Mar 23, 4:42 PM CDTSevere Thunderstorm WarningARXCrawford, Grant33 min
Mar 23, 5:13 PM CDTSevere Thunderstorm WarningARXGrant47 min
Mar 23, 2:04 PM CDTSpecial Weather StatementARXFloyd56 min
Mar 23, 3:33 PM CDTSevere Thunderstorm WarningARXFayette27 min
Mar 23, 3:53 PM CDTSevere Thunderstorm WarningARXClayton, Fayette37 min

Nearby

Special Weather Statements in Iowa, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.